A certain inherited trait could prove fatal for some children treated with codeine for post-operative pain, according to a new warning from the U.S. Food & Drug Administration (FDA). At least three children died, while one other suffered an episode of non-fatal but life-threatening respiratory depression, after taking codeine to treat pain following a tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome.
It is believed that all of the children, who were between the ages of 2 and 5, shared a genetic trait which made them “ultra-rapid metabolizers” of the drug. When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6 (CYP2D6). Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people, the FDA said. This results in higher than normal amounts of morphine in their blood after taking codeine.
All of the children received normal doses of codeine, and suffered the reactions within a day or two of taking the drug. According to the FDA, one to seven in every 100 people are “ultra-rapid metabolizers,” but they are more common among some ethnic groups, including 29% of North African and Ethiopian populations. About 6 percent of African American, Caucasian and Greek populations are also affected.
The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There are FDA-cleared tests to check for ultra-rapid metabolism.
There are a number of symptoms to watch for in children being treated with codeine. These include:
- Unusual sleepiness, such as being difficult to wake up
- Disorientation or confusion
- Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pauses
- Blueness on the lips or around the mouth
If a child experiences any of these symptoms, parents or caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problem.
Finally, the FDA said codeine should not be given on a schedule, but only when the child needs relief from pain. Children should never receive more than six doses in a day.